Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 209, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 22, 2009, 6:43 PM CDT for 5 counties in Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2009, 6:43 PM CDT (23:43 UTC)
- Expired
- Sep 22, 2009, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, MS, Chickasaw County, MS, Lafayette County, MS, Pontotoc County, MS, Yalobusha County, MS
The radar
The Columbus AFB radar (KGWX), 92 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 7:15 PM CDT | FLASH FLOOD | 3 Sse Tula, MS | COUNTY ROADS FROM TULA TO 3 MILES SOUTHEAST OF TULA IMPASSABLE. KNQA DOPPLER RADAR INDICATES 3 TO 4 INCHES OF RAIN IN THE PAST HOUR. |
| Sep 22, 8:08 PM CDT | FLASH FLOOD | 5 Nne Bruce, MS | AT LEAST 6 INCHES OF WATER ON COUNTY ROAD 149 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 222344
FFWMEG
MSC013-017-071-115-161-230245-
/O.NEW.KMEG.FF.W.0209.090922T2344Z-090923T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CDT TUE SEP 22 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
EASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 945 PM CDT
* AT 643 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF
RAINFALL HAS OCCURRED OVER THE PAST HOUR NEAR BANNER. SHOWERS AND
THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 2 TO 4 INCHES OF RAIN
OVER THE NEXT 3 HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BANNER...
BRUCE...CALHOUN CITY...COFFEEVILLE...DERMA...FURRS...HOULKA...
HOUSTON...PARIS...PITTSBORO...PONTOTOC...PYLAND...RANDOLPH AND
SABOUGLA.
THIS WARNING ALSO INCLUDES AREAS NEAR DAVIS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3387 8951 3387 8977 3389 8978 3389 8984
3418 8969 3421 8956 3429 8881 3383 8884
3381 8887 3381 8892 3375 8893 3374 8917
3372 8918 3372 8950
$$2 follow-up statements
000
WGUS74 KMEG 230125
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
821 PM CDT TUE SEP 22 2009
MSC013-017-071-115-161-230245-
/O.CON.KMEG.FF.W.0209.000000T0000Z-090923T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE MS-PONTOTOC MS-YALOBUSHA MS-CALHOUN MS-CHICKASAW MS-
821 PM CDT TUE SEP 22 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
CHICKASAW...CALHOUN...EASTERN YALOBUSHA...SOUTHERN PONTOTOC AND
SOUTHEASTERN LAFAYETTE COUNTIES...
AT 821 PM CDT...DOPPLER RADAR ESTIMATES 4 TO 6 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST 3 HOURS ACROSS SOUTHEAST YALOBUSHA
COUNTY...SOUTHEAST LAFAYETTE COUNTY...AND NORTHERN AND WEST CENTRAL
CALHOUN COUNTY. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL
1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS. A TRAINED SPOTTER
REPORTED COUNTY ROADS NEAR TULA IMPASSIBLE DUE TO FLOODING AT 715 PM
CDT.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOUSTON...
PONTOTOC...WATER VALLEY AND TRACE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3387 8951 3387 8977 3389 8978 3389 8984
3418 8969 3421 8956 3429 8881 3383 8884
3381 8887 3381 8892 3375 8893 3374 8917
3372 8918 3372 8950
$$000
WGUS74 KMEG 230244
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
943 PM CDT TUE SEP 22 2009
MSC013-017-071-115-161-230253-
/O.EXP.KMEG.FF.W.0209.000000T0000Z-090923T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE MS-PONTOTOC MS-YALOBUSHA MS-CALHOUN MS-CHICKASAW MS-
943 PM CDT TUE SEP 22 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT FOR CHICKASAW...
CALHOUN...EASTERN YALOBUSHA...SOUTHERN PONTOTOC AND SOUTHEASTERN
LAFAYETTE COUNTIES...
HEAVY RAINFALL HAS DIMINISHED ACROSS THE WARNED AREA. THUS THE FLASH
FLOOD WARNING WILL BE ALLOWED TO EXPIRE.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3387 8951 3387 8977 3389 8978 3389 8984
3418 8969 3421 8956 3429 8881 3383 8884
3381 8887 3381 8892 3375 8893 3374 8917
3372 8918 3372 8950
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 3:16 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Sep 22, 3:16 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT TUE SEP 22 2009
.DISCUSSION...
CURRENTLY...AN UPPER LOW REMAINS OVER THE WESTERN PLAINS THIS
AFTERNOON WITH THE ASSOCIATED COLD FRONT STRETCHING FROM THE MID
MISSISSIPPI VALLEY THROUGH WESTERN ARKANSAS INTO THE ARKLATEX. THERE
IS QUITE A CONTRAST ACROSS THE FORECAST AREA THIS AFTERNOON. WEST
OF THE RIVER THE REMNANTS OF THIS MORNINGS COLD POOL ARE STILL
EVIDENT WITH DEWPOINTS STILL IN THE MID 60S AND LITTLE IN THE WAY
OF CONVECTIVE DEVELOPMENT. EAST OF THE RIVER THE AIRMASS IS A
LITTLE JUICIER WITH DEWPOINTS IN THE LOWER TO MID 70S AND LIFTED
INDEX VALUES OF -3C TO -6C. SCATTERED SHRAS AND ISOLATED TSRAS
CONTINUE TO DEVELOP IN THE INSTABILITY AXIS ACROSS WEST TENNESSEE
AND NORTH MISSISSIPPI.
TONIGHT...FLASH FLOOD WATCH WILL CONTINUE THROUGH 7 PM ACROSS
PARTS OF NORTH MISSISSIPPI AND EXTREME SOUTHEAST PARTS OF WEST
TENNESSEE. THE AIRMASS ACROSS NORTHEAST MISSISSIPPI IS PRETTY
UNSTABLE AND SCATTERED TSRAS WITH HEAVY RAIN WILL CONTINUE TO
DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING. DO NOT EXPECT
THE STORMS CURRENTLY DEVELOPING ACROSS PARTS OF WEST
TENNESSEE AND NORTH MISSISSIPPI...IN THE INSTABILITY AXIS...TO
BECOME SEVERE ATTM SINCE MID LEVEL WINDS AND LAPSE RATES ARE WEAK.
HOWEVER A FEW STORMS COULD BE STRONG LATE THIS AFTERNOON AND
EVENING WITH GUSTY WINDS AND SMALL HAIL.
MORE SHRAS AND TSRAS WILL SPREAD IN FROM THE SOUTH OVERNIGHT AS
DEEP MOISTURE...PRECIPITABLE WATER VALUES GREATER THAN 2
INCHES...SURGES NORTHWARD FROM THE GULF MAINLY AFTER MIDNIGHT.
CONTEMPLATED ISSUING ANOTHER FLASH FLOOD WATCH FOR LATER TONIGHT
INTO THURSDAY BUT AFTER COORDINATING WITH SURROUNDING OFFICES NOT
CONFIDENT ENOUGH IN THE FLOOD THREAT TO ISSUE THE WATCH ATTM.
WEDNESDAY THROUGH THURSDAY...THE FRONT OVER WESTERN ARKANSAS WILL
EDGE EAST AND BASICALLY STALL ACROSS THE MID SOUTH OVER THE NEXT
FEW DAYS WHILE THE UPPER LOW CONTINUES TO SPIN OVER THE WESTERN
PLAINS. THE MID SOUTH WILL CONTINUE TO BE IN THE AXIS OF DEEP
MOISTURE. EXPECT ROUNDS OF SHOWERS AND THUNDERSTORMS DURING THIS
TIME PERIOD WITH HEAVY RAIN AND FLASH FLOODING A CONTINUING
THREAT.
FRIDAY AND SATURDAY...THE UPPER LEVEL PATTERN STARTS TO BECOME
MORE PROGRESSIVE AS THE UPPER LOW MOVES EAST ON FRIDAY AND BECOMES
AN OPEN TROF OVER THE GREAT LAKES BY SATURDAY. AFTER MORE SHOWERS
AND THUNDERSTORMS FRIDAY...RAIN CHANCES WILL START TO TAPER OFF
SATURDAY AS THE AXIS OF DEEP MOISTURE PUSHES EAST.
SUNDAY THROUGH TUESDAY...MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT
SHOWING A DRIER AND COOLER WEATHER PATTERN BY THE BEGINNING OF
NEXT WEEK AS A DEEP TROF DEVELOPS OVER THE EASTERN U.S. HIGHS BY
MONDAY AND TUESDAY MAY ONLY BE IN THE 70S AT MANY LOCATIONS WITH
LOWS IN THE 50S.
SJM
&&
.AVIATION...
18Z TAF DISCUSSION
A COLD POOL HAS MOVED INTO THE MID SOUTH BHND THIS MORNING/S
SHRA/TSRA AND STABILIZED THE ATMOSPHERE. BTWN 22/18Z AND 23/01Z SHOULD
XPCT ISOLD SHRA/TSRA WITH OCNL MVFR CIGS AT KJBR...KMEM AND KMKL.
KTUP WILL SEE MVFR CIGS AND VSBYS WITH SCT SHRA AND ISOLD TSRA. AN H5
SHRTWV TROF WILL APPROACH ALL SITES BTWN 23 /08Z-12Z WITH WDSPD
SHRA AND ISOLD TSRA.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 71 81 70 83 / 60 70 40 50
MKL 67 82 66 82 / 50 70 40 60
JBR 66 81 67 81 / 50 70 40 50
TUP 70 81 69 86 / 60 70 40 60
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON
MS-CALHOUN-CHICKASAW-COAHOMA-ITAWAMBA-LAFAYETTE-LEE MS-
MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TIPPAH-
TISHOMINGO-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR HARDIN-MCNAIRY.
&&Hazardous weather outlook, Sep 22, 5:56 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 556 PM CDT TUE SEP 22 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-240100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 556 PM CDT TUE SEP 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT ALONG AND SOUTH OF A CLARKSDALE MISSISSIPPI TO SAVANNAH TENNESSEE LINE THROUGH MIDNIGHT CDT. LOCALLY HEAVY RAINFALL OVER MOSTLY SATURATED AREAS WILL ENHANCE THE THREAT FOR FLASH FLOODING. ADDITIONAL RAINFALL OF 1 TO 3 OR MORE INCHES IS POSSIBLE ACROSS THESE AREAS THIS EVENING. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE ACROSS PARTS WEST TENNESSEE GENERALLY EAST OF PARIS TO SOMERVILLE LINE. SCATTERED SHOWERS AND THUNDERSTORMS COULD DROP AN INCH OR MORE IN A HOUR RESULTING IN SOME LOCALIZED FLOODING OF LOW LYING AREAS. A FEW STRONG STORMS ARE ALSO POSSIBLE ACROSS ABOVE MENTIONED AREAS WITH GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL PERSIST WEDNESDAY THROUGH FRIDAY DUE TO UPPER LEVEL DISTURBANCES AND THE PRESENCE OF A SURFACE COLD FRONT. FLASH FLOODING WILL CONTINUE TO BE THE MAIN THREAT THROUGH FRIDAY. ISOLATED STRONG TO PERHAPS SEVERE STORMS WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS. MBS/SJM
In the hours before
Local storm report, Sep 22, 6:06 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
606 PM CDT TUE SEP 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD DENMARK 34.32N 89.35W
09/22/2009 LAFAYETTE MS TRAINED SPOTTER
HEAVY RAINFALL HAS FORCE DRIVERS TO PULL OFF ROAD AT HWY
6 IN DENMARK. COUNTY ROADS 3 MILES TO THE NORTH AND EAST
OF DENMARK ARE IMPASSABLE. KNQA DOPPLER RADAR INDICATES 3
TO 4 INCHES OF RAINFALL IN ONE HOUR.
&&
DSVThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 9:58 PM CDT | Flash Flood Watch | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 26 hr |
| Sep 22, 5:24 PM CDT | Areal Flood Advisory | MEG | Lafayette, Pontotoc, Union | 96 min |
| Sep 22, 5:45 PM CDT | Flash Flood Warning | MEG | Lafayette, Pontotoc, Union | 2 hr |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.